DEAR DR. DONOHUE: Shortly after eating, I get terribly sick to my stomach. I have cramps, feel nauseated and sweat. Frequently I have to run to the bathroom because of diarrhea. This has been going on for more than six months. It happens mostly with dinner, but now I am getting a less-violent reaction at lunch.

I am 70, and 40 years ago I had stomach surgery for an ulcer, if this has anything to do with it. What do you think this is? – K.R.

ANSWER:
It could be dumping syndrome, something that happens after stomach surgery.

Normally, food stays three to four hours in the stomach, where it’s ground up and diluted with stomach juices. If the stomach empties too rapidly into the small intestine, the food hasn’t been watered down enough. Fluid is drawn from the circulation, and that can cause a drop in blood pressure. The heart might speed up, you might feel faint and sweat. Blood pressure drops. Stomach symptoms are crampy pain, nausea and explosive diarrhea.

One way to lessen symptoms is to eat smaller and more frequent meals. Greatly reduce the carbohydrate content of your meals, since carbohydrates worsen dumping syndrome. Standard anti-diarrhea medicines like Lomotil might work. Take a tablet an hour before eating.

Most often, dumping syndrome after surgery happens soon after the operation. Your symptoms are important ones, and a diagnosis like mine, based on slim information, is subject to error. You shouldn’t delay in getting a doctor directly involved in establishing the cause.

TO READERS: Questions on macular degeneration, a common cause of vision loss in older people, are answered in the booklet on that topic. You can obtain a copy by writing: Dr. Donohue – No. 701, Box 536475, Orlando, FL 32853-6475. Enclose a check or money order for $4.75 U.S./$6 Can. with the recipient’s printed name and address. Please allow four weeks for delivery.

DEAR DR. DONOHUE: I am a middle-aged woman who has fought a weight problem for the past 10 years. I recently read a long article on bulimia and wonder if it would be safe for me to induce vomiting after a meal. Don’t think I’m crazy. I have tried every diet known to man, and I exercise for a full hour five days a week. – M.C.

ANSWER:
Bulimia, bulimarexia or bulimia nervosa, whatever name you choose to call it, is a serious eating disorder. People affected by it binge-eat and then make themselves vomit after they have taken in a huge quantity of food. Or they might resort to using large amounts of laxatives to make food pass through the digestive tract quickly. Or they might try dehydrating themselves with water pills.

None of these maneuvers is healthy.

Vomiting can completely derange body chemistry and its acid-base balance. It erodes teeth and can tear the esophagus, the swallowing tube. Laxatives also can throw off body chemistry, as can diuretics.

You don’t want to do any of these things.

DEAR DR. DONOHUE: Three years ago, I had an operation for an aortic aneurysm. Now I have a bulge at the bottom part of the scar from that operation. The doctor says I have a hernia. Is this the same kind of hernia as a groin hernia? Did something go wrong with the surgery? – D.C.

ANSWER:
Hernias, no matter where they are, are a bulging of underlying tissue through a defect in the wall that is supposed to keep such tissue firmly in place. In your case and in the case of a groin hernia, the bulge is the covering material for abdominal organs. Sometimes organs also can push their way through – part of the intestine, for example. Abdominal incisional hernias are more likely to have an intestinal bulge, and that protruding portion of the intestine can become trapped in the hernia. Such hernias should be repaired.

Nothing went wrong with your surgery. Incisional hernias are common after abdominal aneurysm repair. No matter how hard the surgeon tries to prevent them, they still occur.

DEAR DR. DONOHUE: I am a 50-year-old woman in the midst of menopause. I am very healthy, strong and muscular. I have never had any heart problems. I go the gym almost daily. While doing cardio exercise, whether it be on a treadmill or an elliptical, my heart rate increases to 170 to 173. I think this is too high. I have asked my trainer and other gym personnel if this is dangerous, but no one can tell me for sure. I feel fine during my workout. Should I get my heart checked? – J.H.

ANSWER:
The heart-rate rule says to deduct your age from 220 to obtain your maximum heart rate. For you, that is 170. People are supposed to set their safe zone for upper heart rate at 85 percent of their maximum heart rate. For you, that would be 145.

However, this rule is only a rough guess at what the heart rate should be. A better guide is how a person feels when exercising at high heart rates. If those rates don’t produce chest pain, don’t leave one gasping for air and don’t bring on dizziness, they are safe.

No one can give you complete assurance. Your doctor can give you more assurance, because he or she knows you better. Even then, the very best information comes from a stress test, during which a treadmill increases in speed and incline every three minutes. During the test, an EKG is continuously taken, and it shows if your heart gets enough blood at fast heart rates.

Dr. Donohue regrets that he is unable to answer individual letters, but he will incorporate them in his column whenever possible. Readers may write him or request an order form of available health newsletters at P.O. Box 536475, Orlando, FL 32853-6475. Readers may also order health newsletters from www.rbmamall.com.


Only subscribers are eligible to post comments. Please subscribe or to participate in the conversation. Here’s why.

Use the form below to reset your password. When you've submitted your account email, we will send an email with a reset code.